Kansas, 2007

Heavy Snow in Kansas, February 12 to 13, 2007

February 12 to 13, 2007 · NWS EAX · 1 event in 1 county or zone

5 inches of snow in Doniphan county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A winter storm deposited as much as 6.5 inches of snow in Doniphan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 12, 5:01 AM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Feb 12, 5:01 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CST MON FEB 12 2007

.DISCUSSION...

MAIN FORECAST CONCERN WILL DEAL WITH THE APPROACHING UPPER LEVEL
SYSTEM CURRENTLY PUSHING INTO THE ROCKIES. AS THIS SYSTEM GATHERS
STRENGTH ACROSS THE PLAINS BY EVENING...A WINTER PRECIPITATION EVENT
WILL OVERSPREAD THE FORECAST AREA TONIGHT INTO EARLY TUESDAY.

CURRENTLY MOST AREAS ARE ABOVE FREEZING ACROSS THE FORECAST
AREA...AND SHOULD CONTINUE TO BE THE CASE FOR THE MAJORITY OF THE
DAYTIME HOURS BEFORE THE SURFACE LOW PUSHING INTO ARKANSAS BEGINS TO
DRAW COLDER AIR SOUTHWARD. THE EXCEPTION TO THIS WOULD BE FAR
NORTHERN MISSOURI WHICH WILL HOVER AROUND THE FREEZING MARK. LOOKING
AT RADAR TRENDS AND MODEL FORCING FIELDS...DECIDED TO SCALE BACK A
BIT ON POPS TODAY...LOOKS LIKE THE BETTER LIFT ENCROACHES ON
WEST/SOUTHWEST PORTIONS OF THE FORECAST AREA TOWARD 00Z. THE MAJORITY
OF ANY PRECIPITATION WHICH FALLS DURING THE DAY SHOULD BE
RAIN...EXCEPT SOME PATCHY DRIZZLE/FREEZING DRIZZLE IS POSSIBLE NEAR
THE IOWA BORDER. AT THIS TIME SIGNIFICANT ICING IS NOT EXPECTED. WITH
THE SURFACE TEMPERATURES LOOKING PRETTY WARM TODAY...AND HEAVIER
PRECIPITATION HOLDING OFF TIL 00Z...WENT AHEAD AND DROPPED THE WATCH
WHICH WAS TO START AT 12Z TODAY. IN ITS PLACE...ISSUED A SNOW
ADVISORY FOR ROUGHLY THE NORTHERN THREE TIERS OF COUNTIES RUNNING
FROM 00Z TONIGHT THROUGH 18Z ON TUESDAY.

LOOKING LIKE THE BETTER FORCING WILL RESIDE ACROSS THE NORTHERN HALF
OF THE FORECAST AREA. IN ADDITION...THE ADVISORY AREA WILL HAVE BELOW
FREEZING TEMPERATURES LONGER WHICH WILL ADD TO SNOW TOTALS. STORM
TOTAL SNOW GRIDS ARE SIMILAR TO THE OUTPUT GIVEN BY THE 21Z SREF. THE
HIGHER TOTALS WILL BE NORTH OF THE MISSOURI RIVER...RANGING FROM
BETWEEN 3 AND 5 INCHES...ALTHOUGH SOME ISOLATED 6 INCH AMOUNTS ARE
POSSIBLE ALONG THE IOWA BORDER. DECIDED TO KEEP SNOW TOTALS UNDER
WARNING CRITERIA AS THE MODEL CROSS-SECTIONS INDICATED THE BEST LIFT
DID NOT COINCIDE WITH THE FAVORABLE DENDRIDIC CRYSTAL GROWTH AREA. FURTHER
SOUTH WHERE THE CHANGEOVER MAY NOT HAPPEN UNTIL ROUGHLY
06Z...EXPECTING 1 TO 2 INCHES ALONG OUR FAR SOUTHERN COUNTIES WITH
ROUGHLY 2 TO 3 INCHES IN THE METRO AREA. THERE MAY BE A BRIEF PERIOD
OF SLEET MIXED IN WITH RAIN AND SNOW THIS EVENING AS THE COLD AIR
FILTERS SOUTHWARD. HOWEVER...POINT SOUNDINGS INDICATE A FAIRLY QUICK
CHANGE TO ALL SNOW ONCE THE COLUMN BEGINS TO COOL. ANOTHER CONCERN
WITH THIS STORM WILL BE SOME BLOWING SNOW...RESULTING FROM GUSTY
NORTHEAST WINDS DEVELOPING OVERNIGHT INTO TUESDAY AS THE SURFACE LOW
PASSES FROM THE RED RIVER VALLEY INTO ARKANSAS. SNOW WILL TAPER OFF
BY MIDDAY TUESDAY AS LIFT PUSHES TO THE EAST AND MOISTURE BECOMES
MORE SHALLOW.

NO OTHER SIGNIFICANT CHANGES TO THE GRIDS. ONCE AGAIN THE REGION WILL
STAY BELOW NORMAL TEMPERATURES. MANY LOCATIONS TUESDAY NIGHT THROUGH
THURSDAY NIGHT WILL EXPERIENCE LOWS IN THE SINGLE DIGITS. IF DEEPER
SNOW PACK DOES MATERIALIZE SOME AREAS COULD DIP BELOW ZERO.

SAW

&&

.PREV DISCUSSION... /ISSUED 1138 PM CST SUN FEB 11 2007/

AVIATION...

FOR THE 06Z TAFS...
MAIN CONCERN THROUGH THE NEXT 24 HOURS REMAINS PRECIPITATION TYPE
TOWARD THE END OF THE CYCLE.

IN THE SHORT TERM...MVFR CEILINGS HAVE ENVELOPED THE AREA WITH A
STEADY DROP WEST OF THE KS/MO BORDER DUE TO EASTERLY UPSLOPE. THESE
SHOULD REMAIN FAIRLY STEADY AROUND 2KFT AGL OVERNIGHT...WITH
VISIBILITIES GENERALLY IN THE 4-6SM RANGE AS SOME PATCHY LIGHT
DRIZZLE ACCOMPANIES THE MODEST WARM AIR/MOISTURE ADVECTION.

CURRENT FORECAST CALLS FOR THE WEAK WARM FRONT STRETCHING ACROSS
NEBRASKA AND IOWA TO DISSOLVE TOWARD DAYBREAK AS A SECONDARY FRONT
DEVELOPS FROM KTUL-KSGF-KSTL. THIS WILL ALLOW WINDS TO BACK INTO THE
EAST AND EVENTUALLY NORTHEAST.

HOWEVER...WITH THE AIRMASS ALREADY IN PLACE...THIS IS NOT A COLD
ADVECTION DIRECTION AND AS PRECIPITATION BEGINS TO OVERSPREAD THE
AREA TOWARD NOON...RAIN IS EXPECTED. GENERALLY SPEAKING...
TEMPERATURES WILL DECREASE WITH HEIGHT SO PILOTS WILL LIKELY
ENCOUNTER A FAIRLY PROGRESSIVE RAIN TO SNOW CHANGEOVER BETWEEN
5-7KFT AGL.

AS SURFACE LOW PRESSURE TRACKS INTO ARKANSAS MONDAY EVENING...WINDS
OVER NW MO WILL RAPIDLY INCREASE AND BEGIN TO SHIFT INTO THE
NORTHEAST. GUSTS OF 25 TO 30KTS MAY BECOME FREQUENT TOWARD DAYBREAK
TUESDAY. THE TIMING OF THE COLD AIR ASSOCIATED WITH THIS GRADUAL
WIND SHIFT REMAINS QUESTIONABLE...AND MAY NOT OCCUR AT THE KANSAS
CITY TERMINALS UNTIL MIDNIGHT TUESDAY. FOR THIS REASON HAVE DELAYED
THE ONSET OF SNOWFALL AND REDUCED THE CHANCES FOR BOTH KMKC/KMCI.

BOOKBINDER

DISCUSSION...

MONDAY THROUGH TUESDAY CONTINUES TO BE THE FOCUS AS A SIGNIFICANT
WINTER STORM WILL AFFECT THE REGION. GFS/NAM/SREF ARE IN GOOD
AGREEMENT WITH RESPECT TO THE TRACK OF THE SURFACE LOW. DID NOTICE
THAT LAST COUPLE OF MODEL RUNS HAVE TAKEN THE SURFACE LOW A TAD
FURTHER SOUTH. MODELS ALSO CLOSE ON TIMING/STRENGTH OF MID LEVEL
SHORTWAVE THROUGH MONDAY NIGHT...WITH THE GFS A TAD FASTER THAN THE
NAM. PRIMARY DIFFERENCES...ALTHOUGH MINOR...ARE WITH RESPECT TO THE
MASS FIELDS...AND THEY COULD HAVE SIGNIFICANT EFFECTS ON THE
SENSIBLE WEATHER. OVERALL FELT THE GFS/SREF OFFER THE BEST
CONTINUITY WITH A DOWNWARD ADJUSTMENT TO THE GFS QPF...AT LEAST
INITIALLY.

SOUTHERLY BOUNDARY LAYER WINDS HAVE EFFECTIVELY DRAWN UP WARMER MORE
MOIST AIR. NOW THAT THE LOW CLOUDS ARE ROLLING IN TEMPERATURES OVER
THE WESTERN AND SOUTHERN CWA SHOULD ONLY DRIFT DOWNWARD WHILE AN
EARLY EVENING LOW ANTICIPATED IN THE NORTHEASTERN COUNTIES BEFORE
REBOUNDING ONCE THE CLOUDS AND MOISTURE MOVE IN THIS EVENING.

HAVE ONLY MADE MINOR ADJUSTMENTS TO THE OVERALL GRIDS ON PLACEMENT
AND TIMING OF THE DIFFERENT WEATHER TYPES. SLEET NOT AS MUCH OF AN
ISSUE BUT FREEZING RAIN AND/OR FREEZING DRIZZLE COULD BECOME A MORE
SIGNIFICANT ISSUE. STILL EXPECTING AN EAST-WEST FRONTAL BOUNDARY TO
SET UP BY TOMORROW MORNING ACROSS NORTHERN MO. ONCE THE FRONT SETS
UP IT SHOULD HOLD STEADY THROUGH THE DAYLIGHT HOURS AND WAIT TILL
THE SURFACE LOW TRACKS SOUTH AND EAST OF THE CWA. ONCE THAT OCCURS
THE COLDER AIR NECESSARY TO SUFFICIENTLY COOL THE COLUMN FOR A
CHANGE OVER TO SNOW WILL SURGE SOUTHWARD. RIGHT NOW THAT LOOKS LIKE
IT WILL BEGIN MID TO LATE AFTERNOON OVER THE FAR NORTHERN COUNTIES.
UNTIL THEN INSPECTION OF THE MODEL SOUNDINGS INDICATE A LACK OF ICE
CRYSTALS ACROSS NORTHERN MO SO FREEZING PRECIPITATION WILL BE THE
PRIMARY WEATHER TYPE WHILE AREAS SOUTH OF A KANSAS CITY TO MOBERLY
LINE SHOULD SEE ALL RAIN. THAT BEING SAID WILL NEED TO KEEP AN EYE
ON MORNING TEMPERATURES AND ANY PRECIPITATION OVER THE EXTREME
SOUTHEAST COUNTIES AS THEY WILL BE FURTHEST FROM THE MORE MOIST AIR
AND MAY BE COOL ENOUGH AT THE START OF THE MORNING FOR SOME PATCHY
LIGHT FREEZING RAIN. TEMPERATURES SHOULD MOVE LITTLE DURING THE DAY.

PRIMARY LIFT WILL ARRIVE MONDAY NIGHT AS STRONG ISENTROPIC ASCENT
CENTERED ON THE 300K SURFACE AND PRONOUNCED SLOPED FRONTOGENIC
FORCING WILL LEAD TO HEAVIER SNOW RATES ACROSS NORTHERN MO. STILL
CONCERNED ABOUT THE 3-4 G/KG OF MOISTURE AVAILABLE FOR SNOW
PRODUCTION BUT TIME CROSS SECTIONS SHOW THE CENTER OF THE BEST
UPWARD VERTICAL MOTION IS NOW CENTERED BELOW THE FAVORED DENDRITIC
GROWTH ZONE. IF THIS REGION OF UVV SHIFTS UPWARDS THEN LATER
FORECASTS WILL NEED TO CONSIDER INCREASING SNOW AMOUNTS.

LATER SHIFTS WILL ALSO NEED TO KEEP AN EYE ON EVOLUTION OF
CONVECTION. EXPECT ANY THUNDER ON MONDAY TO OCCUR JUST SOUTH OF THE
CWA BUT IF THE MODELS SHIFT THE SYSTEM TO THE NORTH THEN THIS WILL
NEED TO BE REVISITED. PVU PROGS ALSO INDICATE POTENTIAL FOR
CONVECTIVE SNOWS WITHIN THE DEFORMATION ZONE WHICH FORMS LATE MONDAY
NIGHT OVER EASTERN KS. THIS WAS PRIMARY REASON TO EXTEND THE WINTER
STORM WATCH THROUGH TUESDAY MORNING AS ACCUMULATING SNOWS WILL LAST
THROUGH TUESDAY MORNING. LATER SHIFTS WILL ALSO NEED TO CONSIDER
WHETHER OR NOT ENOUGH SNOW WILL FALL UNDER THE DEFORMATION ZONE TO
MEET WARNING CRITERIA. STILL A WAYS OUT BUT JUST ANOTHER ITEM TO
CONSIDER.

MJ

WEDNESDAY-SUNDAY...
FOR A COUPLE DAYS FOLLOWING THE EARLY WORK WEEK WINTER STORM
TEMPERATURES ACROSS THE CENTRAL PLAINS WILL REMAIN WELL BELOW
NORMAL. A COLD SURFACE HIGH WILL FLOW SOUTH AS THE WINTER STORM
SHORTWAVE EXITS THE PLAINS. TRENDED WEDNESDAY AND THURSDAY
TEMPERATURES DOWN AS A RESULT. THURSDAY SHOULD SEE A SLOW BEGINNING
TO A WARMING TREND THAT WILL PERSIST INTO THE WEEKEND.

BY LATE IN THE WORK WEEK A NORTHERN STREAM FLOW WILL ATTEMPT TO
REESTABLISH ITSELF ACROSS THE WESTERN HALF OF THE CONUS AS THE FLOW
ACROSS THE PACIFIC SPLITS. THIS MAKES FOR A MESSY PATTERN IN THE
OFFING ACROSS THE PLAINS FOR NEXT WEEKEND...AND BY MESSY I MEAN HARD
TO PIN DOWN WITH LOTS OF UNCERTAINTY. TEMPERATURES WILL MODERATE
BACK TOWARDS SEASONALLY NORMAL VALUES AS THE PROGGED WEST COAST
RIDGE MOVES SLOWLY EAST. HOWEVER...CONFIDENCE IN PLACEMENT OF ANY
WAVES AND THEIR TIMING IS VERY POOR OWING TO THE SPLIT FLOW.
THEREFORE...HAVE AVOIDED ATTACHING POPS TO ANY OF THE SHORTWAVES
PROGGED TO COMING ZIPPING THROUGH PLAINS OVER THE LAST HALF OF THE
FORECAST AT THIS TIME.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...SNOW ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR MOZ001-MOZ002-
     MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
     MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ023-MOZ024-
     MOZ025-MOZ032-MOZ033.

KS...SNOW ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR KSZ025-KSZ102.

WFO EAX
Hazardous weather outlook, Feb 12, 5:59 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CST MON FEB 12 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL PUSH INTO THE PLAINS THIS EVENING.
PRECIPITATION WILL BEGIN TO DEVELOP IN ADVANCE OF THIS SYSTEM BY LATE
AFTERNOON ACROSS EASTERN KANSAS AND WESTERN MISSOURI. SURFACE
TEMPERATURES OVER ALL BUT FAR NORTHERN PORTIONS OF THE OUTLOOK AREA
ARE EXPECTED TO REMAIN ABOVE FREEZING DURING THE DAYTIME HOURS WHICH
WILL KEEP THE BULK OF PRECIPITATION IN THE FORM OF RAIN.

THIS EVENING..COLD AIR WILL BEGIN TO FILTER SOUTHWARD AS
PRECIPITATION RATES INCREASE ACROSS THE OUTLOOK AREA. 3 TO 5 INCHES
OF SNOW WILL LIKELY ACCUMULATE THROUGH THE NIGHTTIME HOURS ROUGHLY
ALONG AND NORTH OF A LINE STRETCHING FROM SAINT JOSEPH TO MACON AS
THIS REGION WILL EXPERIENCE THE CHANGE FROM RAIN TO SNOW QUICKER THAN
AREAS TO THE SOUTH. FAR SOUTHERN PORTIONS OF THE OUTLOOK
AREA...GENERALLY ALONG A MOUND CITY KANSAS TO SEDALIA LINE MAY NOT
SEE PRECIPITATION CHANGE TO ALL SNOW UNTIL MIDNIGHT WHICH WILL RESULT
IN MUCH LIGHTER SNOW AMOUNTS. IN ADDITION TO THE SNOWFALL...NORTHEAST
WINDS WILL INCREASE AND BECOME GUSTY WHICH WILL RESULT IN SOME
BLOWING SNOW AND REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL TAPER OFF FROM WEST TO EAST BY MID TO LATE MORNING TUESDAY.
WINDS WILL CONTINUE TO BE GUSTY WHICH MAY CAUSE SOME DRIFTING OF THE
FRESHLY FALLEN SNOW.

TOTAL STORM SNOW ACCUMULATIONS WILL BE HEAVIEST ALONG AND NORTH OF A
SAINT JOSEPH TO MACON LINE...WHERE 3 TO AS MUCH AS 6 INCHES ARE
POSSIBLE. FURTHER SOUTH ACROSS THE KANSAS CITY METRO 2 TO 3 INCHES
ARE EXPECTED...WITH 1 TO 3 INCHES ANTICIPATED SOUTH OF HIGHWAY 50.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TONIGHT AND TUESDAY.

SAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Doniphan

When
February 12, 12:00 PM CST to February 13, 11:00 PM CST
Where
Doniphan forecast zone
Reported by
Law Enforcement
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Six and one half inches of snow was reported near Highland.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15463.